Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Jul 24, 2018, 1:21 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 1:21 PM MST (20:21 UTC)
- Expired
- Jul 24, 2018, 1:45 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WWUS85 KFGZ 242021 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 121 PM MST TUE JUL 24 2018 AZZ012-013-242045- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County- 121 PM MST TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 145 PM MST... At 120 PM MST, Doppler radar was tracking a strong thunderstorm near Winslow, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Winslow and Homolovi State Park Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3488 11078 3497 11087 3511 11071 3499 11058 TIME...MOT...LOC 2020Z 226DEG 12KT 3499 11077 $$ MCT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:11 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 10:11 AM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1011 AM MST Tue Jul 24 2018 .SYNOPSIS...Strong high pressure will lead to hot afternoon temperatures and mainly isolated shower and thunderstorm coverage through Thursday. Slightly cooler temperatures with isolated to scattered showers and thunderstorms are forecast from Friday into the weekend. && .UPDATE...Current forecasts are in good shape. Only minor adjustments were made to shower and thunderstorm chances for this afternoon, primarily to raise them along and just north of higher terrain from Flagstaff to the Kaibab Plateau. These areas will have around a 30 percent chance of rain at any one location. Scattered activity also expected in the White Mtns with generally isolated storms elsewhere. With the hot temperatures and relatively drier boundary layer, gusty outflow winds to 30-45 mph will accompany any storms today. We will also consider extending the Excessive Heat Warning for the lower elevations of northern Coconino County through Thursday (Page, Grand Canyon) with the afternoon package. && .PREV DISCUSSION /447 AM MST/...For today and Wednesday, high pressure centered over the state will cause daytime temperatures to climb to between 5 to 15 degrees above normal at most places. This round of unusually warm temperatures may result in a few broken daily records. An Excessive Heat Warning continues for the lower elevations of Coconino and Yavapai counties, including Page, Grand Canyon below 5000 feet, Verde Valley and the deserts of Yavapai county. Temperatures at the lowest elevations will be in the 110-115 degree range (Phantom Ranch, Black Canyon City). In addition, Heat Advisories are in effect for much of northern Gila County and the Little Colorado River Valley from near Holbrook northwest to Tuba City. While heat is the primary concern today, enough moisture and instability remains for at least isolated showers and thunderstorms. Convective activity should favor areas along and north of the Mogollon Rim, with storms generally moving to the northeast between 5 to 10 mph. Gusty outflow winds and frequent lightning will be the primary hazards. In addition, flash flooding may occur in areas that see multiple rounds of storms. From Thursday through the weekend, high pressure remains over Arizona, but weakens a bit allowing for slightly cooler temperatures as we head into the weekend. The overall pattern is not great for transporting deep monsoon moisture into the area, but we could see higher precipitable water work it's way into Yavapai County beginning Saturday. && .AVIATION...For the 18Z package...Isolated to scattered showers and thunderstorms will develop after 18Z, mainly along the high terrain and north of KIGM - KFLG - KSJN. MVFR and gusty winds with the stronger cells. Storms diminishing after 03Z Wed. Aviation discussion not updated for amendments. && .FIRE WEATHER...Isolated to scattered shower and thunderstorm activity continues over the next few days mainly over the higher terrain. Humidity values will be much lower than observed last week. Daytime temperatures will be 5 to 10 degrees above normal. Thursday through Saturday...Strong high pressure will remain in place with above normal temperatures persisting. Isolated to scattered afternoon showers and thunderstorms will continue, mainly over higher terrain. Temperatures will cool a few degrees Saturday bringing them closer to normal values for this time of year. && .FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST Wednesday FOR AZZ012-013-018. Excessive Heat Warning until 8 PM MST Wednesday FOR AZZ005-006- 037. && PUBLIC...JJ/RR AVIATION...BAK FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 24, 1:04 PM MST, 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 104 PM MST TUE JUL 24 2018 AZZ008-037-242030- Yavapai County Valleys and Basins-Yavapai County Mountains- 104 PM MST TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 130 PM MST... At 103 PM MST, Doppler radar was tracking a strong thunderstorm over Yavapai County Fairgrounds, or 8 miles northeast of Prescott Valley, moving northeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prescott Valley and Yavapai County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3459 11228 3463 11234 3475 11225 3469 11215 TIME...MOT...LOC 2003Z 212DEG 6KT 3465 11227 MCT
Special weather statement, Jul 24, 1:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 121 PM MST TUE JUL 24 2018 AZZ012-013-242045- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County- 121 PM MST TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 145 PM MST... At 120 PM MST, Doppler radar was tracking a strong thunderstorm near Winslow, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Winslow and Homolovi State Park Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3488 11078 3497 11087 3511 11071 3499 11058 TIME...MOT...LOC 2020Z 226DEG 12KT 3499 11077 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:04 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 24, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 32 min |
| Jul 24, 3:04 PM MST | Special Weather Statement | FGZ | 26 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.